It has been 7 years since I had a mastectomy for stage 3 cancer. I had chemo and radiation and took the anti -cancer pills Got along OK. Considered cancer free now, as of last test.
Now I have had shoulder surgery on rotator cuff and tendons, and have been taking therapy. Had 16 treatments of radiation therepy (guit before the last two) The surgery was on the side of the mastectomy.
The reason I quit is that my arm feels very heavy, and the skin UNDER the arm at the top (on the arm itself) is so tender that it hurts and I have to sleep with no clothes on the top because of the pain when the clothing touches the tender spot. I feel as if it is burning--very hot, but when I feel of the spot with my hand it is not hot. It feels as if it is within the arm.
My question, could this all be the result of the therapy which stretched my muscles pretty bad? Or could it be because of the strong radiation I had? Or, what could be the reason?Please answer me.
The radiation therapy that you received seven years ago for the breast cancer and the therapy you are receiving now for the rotator cuff injury are two different forms of radiation. The radiation therapy given for the cancer can over a long term lead to skin changes such as decreased elasticity, pigmentation changes, decreased skin thickness, decreased blood circulation etc. These changes can affect healing and sensations. This may be the reason for your poor tolerance to the current therapy which probably includes infra red radiation, heat etc. Please consult your doctor for appropriate pain medication.
All the best
Thank you for answering my question. However, You mention the radiation I just received in the Therapy I had after surgery---------My 16 sessions of therapy after the shoulder surgery was just stretching exercises to regain mobility--no radiation involved!
Would all the stretching involved aggavate my arm causing the burning, heavy feeling? Thanks!
Yes, the stretching can sometimes aggarvate the skin changes caused by the radiation therapy. Suregry can also lead to stiffness and feeling of heaviness. Your condition may be related to both, the previous radiation therapy which can lead to decreased skin elasticity and blood supply and the recent surgery which can lead to scarring and stiffness. Your physiotherapy needs to be modified in view of the past history of radiation.
All the best.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.